I am a healthy, slim 43 year old woman who developed pitting edema in my legs about two years ago, about the same time I was starting pre-menopause. I have had heart, liver, kidney tests which all came back negative (twice). I also had a thyroid test and ultrasound on my legs, again both negative. I am taking water pills daily, Maxzide, but my legs continue to swell and ache - due to the fluid, my calves are stretched tightly. My legs feel somewhat numb and heavy. My feet tingle at times and elevating my legs has virtually no affect. I exercise regularly, have an excellent diet, avoid processed food, have low blood pressure, low cholesterol, don't smoke, etc. The only significant issues are that I am now fully menopausal and I fly twice a week. Can you recommend some additional tests or ideas that might shed some light on this?
Basic testing would include the blood tests for kidney disease, protein level, liver disease. The heart evaluation should include an echocardiogram to evaluate the ejection fraction. The doppler ultrasound on the legs would rule out a blood clot. You may have had some or all of these aforementioned tests.
I would ensure there is no infection, which can lead to pitting edema.
Compression stockings can be considered. If all the tests remain negative, optimizing your diuretic regimen can be considered.
These options should be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.